Immune-mediated inflammatory reactions and tumors as skin side effects of inflammatory bowel disease therapy

Angelo V. Marzano, Alessandro Borghi, Pier Luigi Meroni, Carlo Crosti, Massimo Cugno

Research output: Contribution to journalArticle

Abstract

All drugs currently used for treating patients with inflammatory bowel disease (IBD-including Crohn's disease and ulcerative colitis) have the potential to induce skin lesions ranging from mild eruptions to more serious and widespread clinical presentations. The number of cutaneous adverse reactions due to IBD therapies is progressively increasing and the most frequently involved drugs are thiopurines and biologics like tumor necrosis factor (TNF)-α antagonists. The main drug-induced cutaneous manifestations are non-melanoma skin cancer (NMSC), notably basal cell and squamous cell carcinomas, and viral skin infections for thiopurines and psoriasiform, eczematoid and lichenoid eruptions as well as skin infections and cutaneous lupus erythematosus for biologics. Cutaneous manifestations should be promptly recognized and correctly diagnosed in order to quickly establish an adequate therapy. The main treatment for NMSC is surgical excision whereas the management of immune-mediated inflammatory skin reactions varies from topical therapy for mild presentations to the shift to another drug alone or in combination with corticosteroids for extensive eruptions.

Original languageEnglish
Pages (from-to)146-153
Number of pages8
JournalAutoimmunity
Volume47
Issue number3
DOIs
Publication statusPublished - 2014

Keywords

  • Crohn's disease
  • Inflammatory bowel diseases
  • Non-melanoma skin cancer
  • Skin
  • Thiopurines
  • TNF α antagonists
  • Ulcerative colitis

ASJC Scopus subject areas

  • Immunology and Allergy
  • Immunology

Fingerprint Dive into the research topics of 'Immune-mediated inflammatory reactions and tumors as skin side effects of inflammatory bowel disease therapy'. Together they form a unique fingerprint.

  • Cite this